Academic Appointments


2019-20 Courses


Stanford Advisees


  • Doctoral Dissertation Advisor (AC)
    Youngtak Sohn, JUN YAN, Kevin Yang
  • Doctoral (Program)
    Sohom Bhattacharya, Sky Cao, Maxime Cauchois, Chen Cheng, Apratim Dey, Michael Feldman, Kevin Fry, ZIJUN GAO, Swarnadip Ghosh, Isaac Gibbs, Kevin Guo, Suyash Gupta, Kevin Han, Jayoon Jang, Ying Jin, Annette Jing, Samir Khan, Dan Kluger, Arjun Kunnasagaran, Ismael Lemhadri, Shuangning Li, Sifan Liu, Theodor Misiakiewicz, Zexin Pan, Damian Pavlyshyn, Samyak Rajanala, Souvik Ray, Benjamin Seiler, Marius Tirlea, Elena Tuzhilina, Yu Wang, Han Wu, Yuchen Wu, Hui Xu, Chenyang Zhong, Kangjie Zhou

All Publications


  • COMPONENT SIZES FOR LARGE QUANTUM ERDOS-RENYI GRAPH NEAR CRITICALITY ANNALS OF PROBABILITY Dembo, A., Levit, A., Vadlamani, S. 2019; 47 (2): 1185–1219

    View details for DOI 10.1214/17-AOP1209

    View details for Web of Science ID 000459681900016

  • Cut-off for lamplighter chains on tori: dimension interpolation and Phase transition PROBABILITY THEORY AND RELATED FIELDS Dembo, A., Ding, J., Miller, J., Peres, Y. 2019; 173 (1-2): 605–50
  • LARGE DEVIATIONS THEORY FOR MARKOV JUMP MODELS OF CHEMICAL REACTION NETWORKS ANNALS OF APPLIED PROBABILITY Agazzi, A., Dembo, A., Eckmann, J. 2018; 28 (3): 1821–55

    View details for DOI 10.1214/17-AAP1344

    View details for Web of Science ID 000434140900014

  • Cutoff for lamplighter chains on fractals ELECTRONIC JOURNAL OF PROBABILITY Dembo, A., Kumagai, T., Nakamura, C. 2018; 23

    View details for DOI 10.1214/18-EJP196

    View details for Web of Science ID 000440236100011

  • A large deviation principle for the Erdos-Renyi uniform random graph ELECTRONIC COMMUNICATIONS IN PROBABILITY Dembo, A., Lubetzky, E. 2018; 23

    View details for DOI 10.1214/18-ECP181

    View details for Web of Science ID 000448216500002

  • EQUILIBRIUM FLUCTUATION OF THE ATLAS MODEL ANNALS OF PROBABILITY Dembo, A., Tsai, L. 2017; 45 (6B): 4529–60

    View details for DOI 10.1214/16-AOP1171

    View details for Web of Science ID 000419140000009

  • FERROMAGNETIC ISING MEASURES ON LARGE LOCALLY TREE-LIKE GRAPHS ANNALS OF PROBABILITY Basak, A., Dembo, A. 2017; 45 (2): 780-823

    View details for DOI 10.1214/15-AOP1075

    View details for Web of Science ID 000398966500004

  • EXTREMAL CUTS OF SPARSE RANDOM GRAPHS ANNALS OF PROBABILITY Dembo, A., Montanari, A., Sen, S. 2017; 45 (2): 1190-1217

    View details for DOI 10.1214/15-AOP1084

    View details for Web of Science ID 000398966500013

  • Nonlinear large deviations ADVANCES IN MATHEMATICS Chatterjee, S., Dembo, A. 2016; 299: 396-450
  • Large Deviations for Diffusions Interacting Through Their Ranks COMMUNICATIONS ON PURE AND APPLIED MATHEMATICS Dembo, A., Shkolnikov, M., Varadhan, S. R., Zeitouni, O. 2016; 69 (7): 1259-1313

    View details for DOI 10.1002/cpa.21640

    View details for Web of Science ID 000379917800002

  • Weakly Asymmetric Non-Simple Exclusion Process and the Kardar-Parisi-Zhang Equation COMMUNICATIONS IN MATHEMATICAL PHYSICS Dembo, A., Tsai, L. 2016; 341 (1): 219-261
  • Matrix Optimization Under Random External Fields JOURNAL OF STATISTICAL PHYSICS Dembo, A., Zeitouni, O. 2015; 159 (6): 1306-1326
  • NO ZERO-CROSSINGS FOR RANDOM POLYNOMIALS AND THE HEAT EQUATION ANNALS OF PROBABILITY Dembo, A., Mukherjee, S. 2015; 43 (1): 85-118

    View details for DOI 10.1214/13-AOP852

    View details for Web of Science ID 000346325600003

  • Walking within growing domains: recurrence versus transience ELECTRONIC JOURNAL OF PROBABILITY Dembo, A., Huang, R., Sidoravicius, V. 2014; 19: 1-20
  • Monotone interaction of walk and graph: recurrence versus transience ELECTRONIC COMMUNICATIONS IN PROBABILITY Dembo, A., Huang, R., Sidoravicius, V. 2014; 19: 1-12
  • The Replica Symmetric Solution for Potts Models on d-Regular Graphs COMMUNICATIONS IN MATHEMATICAL PHYSICS Dembo, A., Montanari, A., Sly, A., Sun, N. 2014; 327 (2): 551-575
  • FACTOR MODELS ON LOCALLY TREE-LIKE GRAPHS ANNALS OF PROBABILITY Dembo, A., Montanari, A., Sun, N. 2013; 41 (6): 4162-4213

    View details for DOI 10.1214/12-AOP828

    View details for Web of Science ID 000328255600010

  • Limiting spectral distribution of sums of unitary and orthogonal matrices ELECTRONIC COMMUNICATIONS IN PROBABILITY Basak, A., Dembo, A. 2013; 18: 1-19
  • Persistence of iterated partial SUMS ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Dembo, A., Ding, J., Gao, F. 2013; 49 (3): 873-884

    View details for DOI 10.1214/11-AIHP452

    View details for Web of Science ID 000322351200010

  • Central limit theorem for biased random walk on multi-type Galton-Watson trees ELECTRONIC JOURNAL OF PROBABILITY Dembo, A., Sun, N. 2012; 17: 1-40
  • Markovian perturbation, response and fluctuation dissipation theorem ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Dembo, A., Deuschel, J. 2010; 46 (3): 822-852

    View details for DOI 10.1214/10-AIHP370

    View details for Web of Science ID 000283528100010

  • Gibbs measures and phase transitions on sparse random graphs BRAZILIAN JOURNAL OF PROBABILITY AND STATISTICS Dembo, A., Montanani, A. 2010; 24 (2): 137-211

    View details for DOI 10.1214/09-BJPS027

    View details for Web of Science ID 000296129700004

  • ISING MODELS ON LOCALLY TREE-LIKE GRAPHS ANNALS OF APPLIED PROBABILITY Dembo, A., Montanari, A. 2010; 20 (2): 565-592

    View details for DOI 10.1214/09-AAP627

    View details for Web of Science ID 000283529500007

  • Spectral Measure of Heavy Tailed Band and Covariance Random Matrices COMMUNICATIONS IN MATHEMATICAL PHYSICS Belinschi, S., Dembo, A., Guionnet, A. 2009; 289 (3): 1023-1055
  • FINITE SIZE SCALING FOR THE CORE OF LARGE RANDOM HYPERGRAPHS ANNALS OF APPLIED PROBABILITY Dembo, A., Montanar, A. 2008; 18 (5): 1993-2040

    View details for DOI 10.1214/07-AAP514

    View details for Web of Science ID 000260850800015

  • A lower bound on the disconnection time of a discrete cylinder Joint Meeting of the 10th Brazilian School of Probability/69th Annual Meeting of the Institute-of-Mathematical-Statistics Dembo, A., Sznitman, A. BIRKHAUSER BOSTON. 2008: 211–227
  • Limiting dynamics for spherical models of spin glasses at high temperature JOURNAL OF STATISTICAL PHYSICS Dembo, A., Guionnet, A., Mazza, C. 2007; 128 (4): 847-881
  • Valleys and the maximum local time for random walk in random environment PROBABILITY THEORY AND RELATED FIELDS Dembo, A., Gantert, N., Peres, Y., Shi, Z. 2007; 137 (3-4): 443-473
  • Limiting dynamics for spherical models of spin glasses at high temperature Conference on Mathematical Physics of Spin Glasses Dembo, A., Guionnet, A., Mazza, C. SPRINGER. 2007: 781–815
  • How large a disc is covered by a random walk in n steps? ANNALS OF PROBABILITY Dembo, A., Peres, Y., Rosen, J. 2007; 35 (2): 577-601
  • Aging for interacting diffusion processes ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Dembo, A., Deuschel, J. 2007; 43 (4): 461-480
  • Cugliandolo-Kurchan equations for dynamics of Spin-Glasses PROBABILITY THEORY AND RELATED FIELDS Ben Arous, G., Dembo, A., Guionnet, A. 2006; 136 (4): 619-660
  • On the disconnection of a discrete cylinder by a random walk PROBABILITY THEORY AND RELATED FIELDS Dembo, A., Sznitman, A. 2006; 136 (2): 321-340
  • Large and moderate diviations for Hotelling's T-2-statistic ELECTRONIC COMMUNICATIONS IN PROBABILITY Dembo, A., Shao, Q. 2006; 11: 149-159
  • Spectral measure of large random Hankel, Markov and Toeplitz matrices ANNALS OF PROBABILITY Bryc, W., Dembo, A., Jiang, T. F. 2006; 34 (1): 1-38
  • Late points for random walks in two dimensions ANNALS OF PROBABILITY Dembo, A., Peres, Y., Rosen, J., Zeitouni, O. 2006; 34 (1): 219-263
  • Universal denoising for the finite-input general-output channel IEEE International Symposium on Information Theory Dembo, A., Weissman, T. IEEE-INST ELECTRICAL ELECTRONICS ENGINEERS INC. 2005: 1507–17
  • Lectures on probability theory and statistics 33rd Probability Summer School Dembo, A., Funaki, T. SPRINGER-VERLAG BERLIN. 2005: 5–101
  • Large deviations of Markov chains indexed by random trees ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Dembo, A., Morters, P., Sheffield, S. 2005; 41 (6): 971-996
  • Cover times for Brownian motion and random walks in two dimensions ANNALS OF MATHEMATICS Dembo, A., Peres, Y., Rosen, J., Zeitouni, O. 2004; 160 (2): 433-464
  • Large portfolio losses FINANCE AND STOCHASTICS Dembo, A., Deuschel, J. D., Duffie, D. 2004; 8 (1): 3-16
  • Universal denoising for the finite-input-general-output channel IEEE International Symposium on Information Theory Dembo, A., Weissman, T. IEEE. 2004: 201–201
  • On the maximum correlation coefficient THEORY OF PROBABILITY AND ITS APPLICATIONS Bryc, W., Dembo, A., Kagan, A. 2004; 49 (1): 132-138
  • Large deviations for random walk in random environment with holding times ANNALS OF PROBABILITY Dembo, A., Gantert, N., Zeitouni, O. 2004; 32 (1B): 996-1029
  • The minimax distortion redundancy in noisy source coding IEEE TRANSACTIONS ON INFORMATION THEORY Dembo, A., Weissman, T. 2003; 49 (11): 3020-3030
  • Moderate deviations for the spectral measure of certain random matrices ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Dembo, A., Guionnet, A., Zeitouni, O. 2003; 39 (6): 1013-1042
  • Source coding, large deviations, and approximate pattern matching IEEE TRANSACTIONS ON INFORMATION THEORY Dembo, A., Kontoyiannis, I. 2002; 48 (6): 1590-1615
  • Large deviations for random walks on Galton-Watson trees: averaging and uncertainty PROBABILITY THEORY AND RELATED FIELDS Dembo, A., Gantert, N., Peres, Y., Zeitouni, O. 2002; 122 (2): 241-288
  • Random polynomials having few or no real zeros JOURNAL OF THE AMERICAN MATHEMATICAL SOCIETY Dembo, A., Poonen, B., Shao, Q. M., Zeitouni, O. 2002; 15 (4): 857-892
  • Thick points for intersections of planar sample paths TRANSACTIONS OF THE AMERICAN MATHEMATICAL SOCIETY Dembo, A., Peres, Y., Rosen, J., Zeitouni, O. 2002; 354 (12): 4969-5003
  • The minimax distortion redundancy in noisy source coding IEEE International Symposium on Information Theory Dembo, A., Weissman, T. IEEE. 2002: 318–318
  • Ordered overlaps in disordered mean-field models PROBABILITY THEORY AND RELATED FIELDS Comets, F., Dembo, A. 2001; 121 (1): 1-29
  • Aging of spherical spin glasses PROBABILITY THEORY AND RELATED FIELDS Ben Arous, G., Dembo, A., Guionnet, A. 2001; 120 (1): 1-67
  • Remarks on the maximum correlation coefficient BERNOULLI Dembo, A., Kagan, A., SHEPP, L. A. 2001; 7 (2): 343-350
  • Critical behavior in lossy source coding IEEE TRANSACTIONS ON INFORMATION THEORY Dembo, A., Kontoyiannis, I. 2001; 47 (3): 1230-1236
  • Thick points for planar Brownian motion and the Erdos-Taylor conjecture on random walk ACTA MATHEMATICA Dembo, A., Peres, Y., ROSEN, J., Zeitouni, O. 2001; 186 (2): 239-270
  • Greedy lattice animals: Negative values and unconstrained maxima ANNALS OF PROBABILITY Dembo, A., Gandolfi, A., Kesten, H. 2001; 29 (1): 205-241
  • Thin points for Brownian motion ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Dembo, A., Peres, Y., ROSEN, J., Zeitouni, O. 2000; 36 (6): 749-774
  • Thick points for spatial Brownian motion: Multifractal analysis of occupation measure ANNALS OF PROBABILITY Dembo, A., Peres, Y., ROSEN, J., Zeitouni, O. 2000; 28 (1): 1-35
  • The asymptotics of waiting times between stationary processes, allowing distortion ANNALS OF APPLIED PROBABILITY Dembo, A., Kontoyiannis, I. 1999; 9 (2): 413-429
  • Self-normalized moderate deviations and lils STOCHASTIC PROCESSES AND THEIR APPLICATIONS Dembo, A., Shao, Q. M. 1998; 75 (1): 51-65
  • Refined Gibbs conditioning principle for certain infinite dimensional statistics STUDIA SCIENTIARUM MATHEMATICARUM HUNGARICA Dembo, A., Kuelbs, J. 1998; 34 (1-3): 107-126
  • Uniform large and moderate deviations for functional empirical processes STOCHASTIC PROCESSES AND THEIR APPLICATIONS Dembo, A., Zajic, T. 1997; 67 (2): 195-211
  • Large deviations for quadratic functionals of Gaussian processes JOURNAL OF THEORETICAL PROBABILITY Bryc, W., Dembo, A. 1997; 10 (2): 307-332
  • Information inequalities and concentration of measure ANNALS OF PROBABILITY Dembo, A. 1997; 25 (2): 927-939
  • Tail estimates for one-dimensional random walk in random environment COMMUNICATIONS IN MATHEMATICAL PHYSICS Dembo, A., Peres, Y., Zeitouni, O. 1996; 181 (3): 667-683
  • Large deviations for subsampling from individual sequences STATISTICS & PROBABILITY LETTERS Dembo, A., Zeitouni, O. 1996; 27 (3): 201-205
  • Large deviations and strong mixing ANNALES DE L INSTITUT HENRI POINCARE-PROBABILITES ET STATISTIQUES Bryc, W., Dembo, A. 1996; 32 (4): 549-569
  • Refinements of the Gibbs conditioning principle PROBABILITY THEORY AND RELATED FIELDS Dembo, A., Zeitouni, O. 1996; 104 (1): 1-14
  • ON LARGE DEVIATIONS OF EMPIRICAL MEASURES FOR STATIONARY GAUSSIAN-PROCESSES STOCHASTIC PROCESSES AND THEIR APPLICATIONS Bryc, W., Dembo, A. 1995; 58 (1): 23-34
  • LARGE DEVIATIONS - FROM EMPIRICAL MEAN AND MEASURE TO PARTIAL-SUMS PROCESS STOCHASTIC PROCESSES AND THEIR APPLICATIONS Dembo, A., Zajic, T. 1995; 57 (2): 191-224
  • EXACT BEHAVIOR OF GAUSSIAN SEMINORMS STATISTICS & PROBABILITY LETTERS Dembo, A., MAYERWOLF, E., Zeitouni, O. 1995; 23 (3): 275-280
  • EXPONENTIAL RATES FOR ERROR PROBABILITIES IN DMPSK SYSTEMS IEEE TRANSACTIONS ON COMMUNICATIONS Dembo, A., Galperin, V., Zeitouni, O. 1995; 43 (2-4): 915-921
  • Large deviations via parameter dependent change of measure, and an application to the lower tail of Gaussian processes Seminar on Stochastic Analysis, Random Fields and Applications Dembo, A., Zeitouni, O. BIRKHAUSER VERLAG AG. 1995: 111–121
  • THE RATE-DISTORTION DIMENSION OF SETS AND MEASURES IEEE TRANSACTIONS ON INFORMATION THEORY Kawabata, T., Dembo, A. 1994; 40 (5): 1564-1572
  • LARGE EXCEEDANCES FOR MULTIDIMENSIONAL LEVY PROCESSES ANNALS OF APPLIED PROBABILITY Dembo, A., Karlin, S., Zeitouni, O. 1994; 4 (2): 432-447
  • ON THE PERCEPTRON LEARNING ALGORITHM ON DATA WITH HIGH-PRECISION JOURNAL OF COMPUTER AND SYSTEM SCIENCES Siu, K. Y., Dembo, A., KAILATH, T. 1994; 48 (2): 347-356
  • A TOPOLOGICAL CRITERION FOR HYPOTHESIS-TESTING ANNALS OF STATISTICS Dembo, A., Peres, Y. 1994; 22 (1): 106-117
  • BOUNDS ON THE SYMMETRICAL BINARY CUTOFF RATE FOR DISPERSIVE GAUSSIAN CHANNELS IEEE TRANSACTIONS ON COMMUNICATIONS Shamai, S., Dembo, A. 1994; 42 (1): 39-53
  • A NOTE ON UNIFORM LAWS OF AVERAGES FOR DEPENDENT PROCESSES STATISTICS & PROBABILITY LETTERS Nobel, A., Dembo, A. 1993; 17 (3): 169-172
  • CENTRAL LIMIT-THEOREMS OF PARTIAL-SUMS FOR LARGE SEGMENTAL VALUES STOCHASTIC PROCESSES AND THEIR APPLICATIONS Dembo, A., Karlin, S. 1993; 45 (2): 259-271
  • LIMIT DISTRIBUTIONS OF MAXIMAL SEGMENTAL SCORE AMONG MARKOV-DEPENDENT PARTIAL-SUMS ADVANCES IN APPLIED PROBABILITY Karlin, S., Dembo, A. 1992; 24 (1): 113-140
  • INFORMATION THEORETIC INEQUALITIES IEEE TRANSACTIONS ON INFORMATION THEORY Dembo, A., COVER, T. M., Thomas, J. A. 1991; 37 (6): 1501-1518
  • STRONG LIMIT-THEOREMS OF EMPIRICAL DISTRIBUTIONS FOR LARGE SEGMENTAL EXCEEDANCES OF PARTIAL-SUMS OF MARKOV VARIABLES ANNALS OF PROBABILITY Dembo, A., Karlin, S. 1991; 19 (4): 1756-1767
  • STRONG LIMIT-THEOREMS OF EMPIRICAL FUNCTIONALS FOR LARGE EXCEEDANCES OF PARTIAL-SUMS OF IID VARIABLES ANNALS OF PROBABILITY Dembo, A., Karlin, S. 1991; 19 (4): 1737-1755
  • A GENERAL WEIGHT MATRIX FORMULATION USING OPTIMAL-CONTROL IEEE TRANSACTIONS ON NEURAL NETWORKS FAROTIMI, O., Dembo, A., KAILATH, T. 1991; 2 (3): 378-394

    Abstract

    Classical methods from optimal control theory are used in deriving general forms for neural network weights. The network learning or application task is encoded in a performance index of a general structure. Consequently, different instances of this performance index lead to special cases of weight rules, including some well-known forms. Comparisons are made with the outer product rule, spectral methods, and recurrent back-propagation. Simulation results and comparisons are presented.

    View details for Web of Science ID A1991FH17500005

    View details for PubMedID 18282859

  • ONSAGER MACHLUP FUNCTIONALS AND MAXIMUM A POSTERIORI ESTIMATION FOR A CLASS OF NON-GAUSSIAN RANDOM-FIELDS JOURNAL OF MULTIVARIATE ANALYSIS Dembo, A., Zeitouni, O. 1991; 36 (2): 243-262
  • HIGH-ORDER ABSOLUTELY STABLE NEURAL NETWORKS IEEE TRANSACTIONS ON CIRCUITS AND SYSTEMS Dembo, A., FAROTIMI, O., KAILATH, T. 1991; 38 (1): 57-65
  • MAXIMUM A POSTERIORI ESTIMATION OF ELLIPTIC GAUSSIAN FIELDS OBSERVED VIA A NOISY NONLINEAR CHANNEL JOURNAL OF MULTIVARIATE ANALYSIS Dembo, A., Zeitouni, O. 1990; 35 (2): 151-167
  • STATISTICAL COMPOSITION OF HIGH-SCORING SEGMENTS FROM MOLECULAR SEQUENCES ANNALS OF STATISTICS Karlin, S., Dembo, A., Kawabata, T. 1990; 18 (2): 571-581
  • Model-free distributed learning. IEEE transactions on neural networks Dembo, A., KAILATH, T. 1990; 1 (1): 58-70

    Abstract

    Model-free learning for synchronous and asynchronous quasi-static networks is presented. The network weights are continuously perturbed, while the time-varying performance index is measured and correlated with the perturbation signals; the correlation output determines the changes in the weights. The perturbation may be either via noise sources or orthogonal signals. The invariance to detailed network structure mitigates large variability between supposedly identical networks as well as implementation defects. This local, regular, and completely distributed mechanism requires no central control and involves only a few global signals. Thus, it allows for integrated, on-chip learning in large analog and optical networks.

    View details for PubMedID 18282823

  • ON THE RELATION OF ANTICIPATIVE STRATONOVICH AND SYMMETRIC INTEGRALS - A DECOMPOSITION FORMULA LECTURE NOTES IN MATHEMATICS Dembo, A., Zeitouni, O. 1989; 1390: 66-76
  • MAXIMUM A-POSTERIORI ESTIMATION OF TIME-VARYING ARMA PROCESSES FROM NOISY OBSERVATIONS IEEE TRANSACTIONS ON ACOUSTICS SPEECH AND SIGNAL PROCESSING Dembo, A., Zeitouni, O. 1988; 36 (4): 471-476